I am a 59 year old woman who has been having recurrent bouts of severe diarrhea for over nine years. At first, it was rather like having the 24-hour stomach flu for a week, but it gradually got worse and worse. The episodes of frequent (20-30 times a day) and painful explosive diarrhea were truly frightening and, of course, completely life limiting. My Primary Care Physician sent me to a Gastroenterologist who seemed to have no idea whatsoever about what was going on with me. His method of "diagnosis" was to guess that I had one condition, treat me for that, and when I got no better or got worse, he would try another "diagnosis" and "treatment." I had blood tests until my arms looked like I had been mainlining heroin, I took innumerable specimens to the lab (when I could leave the house), and tried dozens of medications, diets, stress reducing regimens, etc. etc. While all of this was going on I was, of course, on an emotional roller-coaster between hope and despair. About the only bright spot in all of this was that I had a colonoscopy and was reassured that I did not have colon cancer. He did say that, by this time, I had unlcerative colitis.
After about two years of this, I had what I can only call a spontaneous remission. I suddenly stopped being symptomatic, stopped taking all medication and was fine for about three years. Then suddenly the symptoms reappeared. This time I went to a different GI specialist. She scheduled me for another colonoscopy. This one showed no signs of ulcerative colitis (or cancer), but the biopsy did reveal that I had collagenous colitis. There is one school of thought that thinks this may be an auto-immune disorder.
In any case, I was prescribed a very high dose of prednisone which stopped the diarrhea. However, I did suffer many other side-effects since this is by no means a benign drug. My blood pressure shot up, I had bouts of tachycardia, I developed accute insonmia, my osteoporosis quickly got worse, and I developed glaucoma. These are some of the short-term effects. Long term, I can expect liver and kidney damage. With my doctor's suppervision, after the initial high (30 mgs/day) dosage, I started to decrease the dosage to keep all these side-effects to a minimum. Once I got to a certain level (about 15 mgs/day of prednisone) the diarrhea returned.
This was when my GI doctor prescribed Lotronex even though I was not an IBS patient. Within a week I was having normal bowel movements. For the first time in three YEARS!! I was able to get my life back and function as a relatively normal human being. For the seven months that I was on Lotronex I experienced no side-effects whatsoever although I was carefully educated and monitored by both my doctor and my pharmacist as to what to be aware of. I took several specimens to the lab to check for blood in the stool and there was none. It was truly a miracle.
Then came the recall. I was devastated. I got the news at the pharmacy and almost fainted. I had some Lotronex stockpiled and my doctor gave me samples that she had left. I reduced my dosage thinking that that way I could make it to maybe August. Apparently, the dosage was too low because about three weeks ago I started with the diarrhea again and have been virtually housebound ever since. I was so sick on the 20th of March that I had to stay home from my grandson's 5th birthday party. I called my GI doctor and reluctantly we have started me back on high dosages of prednisone.
I am furious that something that was helping me so much has been pulled from the market because of side-effects. It is okay for me to poison myself on a daily basis with prednisone, though? It does not make any sense and I am continually trying to explain this to myself. It is MY body and I am willing to take whatever risks that are entailed with Lotronex. I have had to take an early retirement because of my condition and, like I have said, there are days when I do not dare leave the house. There are days when I do not make it to the toilet from my bed. Indeed, it is a descent into hell.